Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS New Orleans, LA

July 15, 20204 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 15, 2020, 7:30 PM CDT for 4 parishes in Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2020, 7:30 PM CDT (00:30 UTC)
Expired
Jul 15, 2020, 8:15 PM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 15, 3:39 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 PM CDT Wed Jul 15 2020

.SHORT TERM...
Tonight through Friday...Currently convction ongoing is dominating
the region with outflow generated showers and thunderstorms across
large portion of the area...main concern is the vort moving just
north of the Mobile AL area that is triggereing larger areas of
thunderstorms and heavy rainfall. Coastal MS will likely see the
best chances for thunderstorms through the evening as that feature
drops south-southwest. Have kept chances in there well into the
night with the rest of the region seeing little to nothing after
sunset and loss of heating. Overnight should be mostly dry with
some offshore convection possible especially near the
aforementioned vort. Thursday should be fairly like today with
scattered thunderstorms and showers again driven by daily heating
and likely this wave/vort feature if it is still around...some
areas could see very heavy rainfall with slow moving storms and
fairly high PWATS around 2-2.2". Isolated 4-5" rainfall totals
would not be hard to reach under the best storms of the day. Heat
indices will fall just under criteria...but nearing 105-107 across
portions of the area outside of any early thunderstorm activity.
Drying Friday as the wave moves out and some slightly drier air
moves in...isolated to scattered thunderstorms and showers
possible. Heat indicies lower and only pushing 100-102ish.

.LONG TERM...
Saturday through Wednesday...Ridging tries to work its way into
the TN valley through the weekend should see typical hot summer
days with isolated thunderstorms. As the ridging to the north
breaks down as a large broad trough moves across the eastern US early
next week into the middle of the week will see the easterly flow
push some more moisture into the region and increase thunderstom
chances Monday and Tuesday and that should continue into mid
week.

&&

.MARINE...
Only concern will be the gusty winds and higher seas at times in
and around showers and thunderstorms throughout the next few days.
Outside of that winds will be mostly onshore in the 10kt range

&&

.PREV DISCUSSION... /issued 1221 PM CDT Wed Jul 15 2020/

AVIATION...
18z TAFs...Main concern for the next 6 hours will be MVFR and IFR
conditions and gusty winds with the ongoing and future development
of thunderstorms across the region. Have added VCTS and a tempo of
TSRA at most sites to run through the afternoon and wrap around
23-00z. Outside of these storms VFR conditions will dominate with
light and variable winds. ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  91  75  92 /  10  60   0  30
BTR  76  92  76  93 /  10  70  10  30
ASD  76  92  74  93 /  20  70   0  30
MSY  78  90  77  92 /  20  80   0  30
GPT  77  88  76  90 /  40  60   0  20
PQL  73  92  74  93 /  40  60   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 15, 4:12 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
412 PM CDT Wed Jul 15 2020

LAZ046>048-152215-
Iberville-West Baton Rouge-East Baton Rouge-
412 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...

At 412 PM CDT, a strong thunderstorm was located over Plaquemine,
moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3014 9123 3016 9135 3026 9138 3042 9126
      3038 9111 3026 9104
TIME...MOT...LOC 2112Z 225DEG 5KT 3026 9125

KLG
Special weather statement, Jul 15, 4:41 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
441 PM CDT Wed Jul 15 2020

LAZ069-152230-
Lower Plaquemines-
441 PM CDT Wed Jul 15 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PLAQUEMINES
PARISH...

At 439 PM CDT, strong thunderstorms were clustered 7 miles northeast
of Empire, or 13 miles east of Port Sulphur. The storm is nearly
stationary.

Winds in excess of 30 mph are possible with this storm.

Brief waterspouts will also be possible.

Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph and Boothville-venice.

A few brief funnel clouds or waterspouts are possible with these
storms just northeast of Highway 11 / State Route 23. If you see a
waterspout, please seek shelter until the storm passes.

LAT...LON 2946 8973 2960 8974 2958 8970 2955 8971
      2950 8964 2947 8958 2947 8956 2945 8955
      2945 8952 2944 8957 2941 8954 2941 8957
      2939 8956 2938 8938 2933 8950
TIME...MOT...LOC 2139Z 143DEG 3KT 2947 8950

KLG
Special weather statement, Jul 15, 4:48 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
448 PM CDT Wed Jul 15 2020

MSZ077-152245-
Pearl River-
448 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Lumberton, or
12 miles north of Poplarville, moving west at 5 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern Pearl
River County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8934 3084 8934 3084 8941 3089 8963
      3100 8963 3101 8951 3100 8950 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2147Z 086DEG 6KT 3101 8946

KLG
Special weather statement, Jul 15, 5:46 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 PM CDT Wed Jul 15 2020

LAZ039-MSZ077-152345-
Washington-Pearl River-
546 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND NORTHERN PEARL RIVER COUNTIES...

At 546 PM CDT, a strong thunderstorm was located 7 miles northwest of
Poplarville, moving southwest at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Poplarville, Varnado and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8950 3100 8947 3098 8947 3098 8944
      3089 8944 3080 8954 3080 8984 3100 8983
      3100 8955 3101 8955 3101 8951
TIME...MOT...LOC 2246Z 065DEG 18KT 3091 8963

KLG
Special weather statement, Jul 15, 6:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 PM CDT Wed Jul 15 2020

LAZ061>064-068>070-160045-
Orleans-Lower Plaquemines-Upper St. Bernard-Lower Jefferson-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
618 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 618 PM CDT, a strong thunderstorm was located over Belle Chasse,
moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Port Sulphur, Jefferson, Gretna, Westwego,
Jean Lafitte, Woodmere, Violet, Terrytown, Meraux, Poydras, Myrtle
Grove and Pointe A La Hache.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2951 8995 2954 8996 2954 9001 3002 9019
      3003 9003 3006 9003 3004 9002 3004 9000
      3007 8994 3012 8990 3000 8985 2998 8985
      2966 8972 2952 8980
TIME...MOT...LOC 2318Z 151DEG 10KT 2984 8996

KLG
Special weather statement, Jul 15, 6:26 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
626 PM CDT Wed Jul 15 2020

LAZ039-040-MSZ070-071-077-080-160030-
Washington-St. Tammany-Pike-Walthall-Hancock-Pearl River-
626 PM CDT Wed Jul 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. TAMMANY
AND WASHINGTON PARISHES...SOUTHERN WALTHALL...SOUTHEASTERN PIKE...
HANCOCK AND PEARL RIVER COUNTIES...

At 626 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Franklinton to 6 miles
north of Kiln. Movement was southwest at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bogalusa, Picayune, Franklinton, Poplarville, Diamondhead, Tylertown,
Varnado, Folsom, Sun, Kiln, Enon, Crossroads, Mount Herman, Stennis
Space Center, Bush, Dexter, Mcneil and Angie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
      3100 8983 3100 8969 3083 8954 3073 8934
      3038 8934 3035 8937 3036 8968 3062 9018
      3095 9035 3108 9035 3118 9003 3117 9000
TIME...MOT...LOC 2326Z 035DEG 20KT 3098 9011 3051 8943

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:02 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington28 min
Jul 15, 7:19 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Jul 15, 7:37 PM CDTSpecial Marine WarningLIX83 min
Jul 15, 7:53 PM CDTSpecial Weather StatementLIXOrleans, Saint Tammany52 min
Jul 15, 8:01 PM CDTSevere Thunderstorm WarningLIXSaint Tammany14 min
Jul 15, 8:30 PM CDTSevere Thunderstorm WarningLIXAscension, Jefferson, Livingston, Saint Charles, Saint James, Saint John the Baptist and 1 more45 min
Jul 15, 8:42 PM CDTTornado WarningLIXSaint Charles, Saint John the Baptist18 min
Jul 15, 9:10 PM CDTSpecial Marine WarningLIX20 min
Jul 15, 9:15 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles, Saint John the Baptist, Terrebonne45 min
Jul 15, 9:19 PM CDTSpecial Weather StatementLIXAssumption, Saint James26 min
Jul 15, 10:05 PM CDTSpecial Weather StatementLIXLafourche40 min
Jul 16, 7:14 AM CDTSpecial Marine WarningLIX31 min
Jul 16, 8:38 AM CDTSpecial Marine WarningLIX37 min
Jul 16, 8:40 AM CDTSpecial Marine WarningLIX35 min
Jul 16, 8:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Jul 16, 9:09 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 9:33 AM CDTSpecial Weather StatementLIXOrleans, Saint John the Baptist27 min
Jul 16, 9:35 AM CDTSpecial Marine WarningLIX25 min
Jul 16, 10:02 AM CDTSpecial Weather StatementLIXAscension, Saint Charles, Saint John the Baptist28 min
Jul 16, 10:08 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard112 min
Jul 16, 10:39 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 10:41 AM CDTSpecial Weather StatementLIXJefferson, Lafourche64 min
Jul 16, 11:13 AM CDTSpecial Marine WarningLIX47 min
Jul 16, 11:19 AM CDTAreal Flood AdvisoryLIXJefferson, Saint Charles, Saint John the Baptist116 min
Jul 16, 11:42 AM CDTSpecial Weather StatementLIXSaint John the Baptist, Tangipahoa48 min
Jul 16, 11:52 AM CDTTornado WarningLIXSaint John the Baptist8 min
Jul 16, 12:13 PM CDTSpecial Weather StatementLIXLivingston, Saint James, Saint John the Baptist32 min
Jul 16, 12:26 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston2 hr
Jul 16, 12:34 PM CDTSpecial Weather StatementLIXAscension, Livingston26 min
Jul 16, 1:25 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge35 min
Jul 16, 1:39 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana36 min
Jul 16, 1:59 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Saint Helena, West Feliciana61 min
Jul 16, 2:18 PM CDTSpecial Weather StatementLIXEast Feliciana27 min
Jul 16, 2:19 PM CDTSpecial Weather StatementLIXEast Feliciana26 min
Jul 16, 2:35 PM CDTSevere Thunderstorm WarningLIXWest Feliciana25 min
Jul 16, 2:39 PM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana53 min
Jul 16, 3:06 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana54 min
Jul 16, 3:51 PM CDTSpecial Weather StatementLIXPointe Coupee24 min
Jul 15, 7:34 PM CDTSpecial Weather StatementLIXPike, Walthall26 min
Jul 16, 2:24 PM CDTSpecial Weather StatementLIXWilkinson51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.